Posted by rainy on November 18, 2004, at 20:17:37
In reply to Redirect: parenting skills, posted by Dr. Bob on November 17, 2004, at 5:09:16
According to the pacakage insert, on of the main reasons people quit taking provigil is because of muscle stiffness. I've been on 200 mgs of the stuff for about a month in the hope that it would help to alleviate some of the lethargy and muzziness that are apparently a function of bothe the depression and the treatment of bipolar II.
Well. My back has been killing me for about ten days--a super spasm-- but it wasn't until I read the consumer info that came with my refill and saw "muscle stiffness" as one of the things to report promptly to the doc that I connected the two. I went to the orthopedist today in the hope of a referral to P.T for some massage or heat and exercise or something and maybe some significant pain pills like tylenol # 3. I suspected a roator cuff injury, too. I also planned to call my Pdoc immediately after seeing ortho to ask her opinion about dicontinuing provigil (instead of just doing it on my own.)
The ortho guy offered me steriods, which I know from experience are a real mood destabilizer. Hypomania or the pits or both within minutes--it's just awful. The he suggested Rx NSAIDs which are major downers for me--even aspirin can shove me over the edge into the doldrums if Topamax isn't paying attention or I'm not. When I toldn him these facts of life and mentioned that I have bipolar II he got sort of annoyed and said I was tying his hands. I also told him I thought it was a srug side effect, he said no it was definately rotator cuff. He said he wasn't familiar with provigil and didn't know about its adverse effects. I asked him about other meds, he said there weree about 30 of them but they would probably all interact with my other "problems." I suggested that he could look them up. Pause. Now none of this was argumentative or angry or harsh on my part.
He gave me some exercises which will be helpful but right now it's painful to attempt them. I asked for some "pain pills." "Pain pills??" "You mean like codeine???" Affirmative nod. "They're addictive!! I would never give codeine to You!" So then I asked him if he would be offenede if I tried acupuncture--I've had some success with tapping on the acupunture points that my therapist showed me Tuesday--it got me through until today at least--and he said that while he had no experience with it I could try it and to let him know if it helped.
When I got home, I called pdoc and she agreed that indeed muscle spasm is a common adverse effect of provigil and suggested that I taper off from 200 mgs to 100 the next three mornings and then off. I'm going slower, 100 every other day. The tablets are scored. I only took 100 today because I hurt so bad.
As for the office visit, I think I know where I went wrong. I went in expecting a peer relationship for starters. I also had a diagnosis in mind that didn't fit in with this doctor's field of experience.
I challeneged his MO--I suggested he could look something up--there wasn't a book in sight in the little room and he had one foor out the door the whole time he was in there anyway.